1,396 reputation
715
bio website
location TAMUQ
age
visits member for 4 years
seen Jul 29 at 8:13

Jul
21
comment Terminology for torsion semigroups where the order of elements is uniformly finite
I was looking forward to your comment, @BenjaminSteinberg, and will probably follow your suggestion, although I'm slightly puzzled by the fact that neither MathSciNet nor Google seem to credit it much, up to few remarkable positive feedbacks (e.g., J. Rhodes has used "Bounded torsion semigroups" in Infinite Iteration of Matrix Semigroups I. Structure Theorem for Torsion Semigroups, J. Algebra 98 (Feb 1986), No. 2, 422–451).
Jul
20
comment Terminology for torsion semigroups where the order of elements is uniformly finite
Any (sufficiently strong) evidence in support of your believes?
Jul
20
revised Terminology for torsion semigroups where the order of elements is uniformly finite
Fixed a typo in the title
Jul
20
asked Terminology for torsion semigroups where the order of elements is uniformly finite
Jul
19
revised Distribution of residue classes of totients of (univariate) polynomials
Added a more specific question and some explanations
Jul
19
comment Distribution of residue classes of totients of (univariate) polynomials
I doubt it too, but special cases (I mean, cases corresponding to some specific choice of $f$) would already be interesting to me. E.g., what about the linear/quadratic case? (Btw, thanks for the link.)
Jul
19
revised Distribution of residue classes of totients of (univariate) polynomials
Removed a pointless assumption
Jul
19
asked Distribution of residue classes of totients of (univariate) polynomials
Jul
18
awarded  Yearling
Jul
11
comment On the upper Banach density of the set of positive integers whose base-$b$ representation misses at least one prescribed digit
@NikitaSidorov: Do you still think the same, after the edit? If so, I'm interested. Btw, the scenario considered in the OP is not really the most general one that I've in mind, but should be already large enough to rule out any approach purely based on the analysis of the asymptotic behavior of the counting fnc of $X$ (as per Anthony Quas' answer below).
Jul
11
comment On the upper Banach density of the set of positive integers whose base-$b$ representation misses at least one prescribed digit
I've just given it a try.
Jul
11
revised On the upper Banach density of the set of positive integers whose base-$b$ representation misses at least one prescribed digit
Fixed a typo in the title and hopefully clarified the question
Jul
11
revised On the upper Banach density of the set of positive integers whose base-$b$ representation misses at least one prescribed digit
Fixed a typo in the title and hopefully clarified the question
Jul
10
comment Suprema of lower density of sums and products of sets with lower density 0
I don't get the above comments. (i) What does $A \cup B$ have to do with $A+B$? Maybe $A = \{0\} \cup \bigcup_{i \ge 1} [\![n_{2i-1},n_{2i}]\!]$? To avoid misunderstandings: I'm asking about the presence of zero in $A$, not about the rest. (ii) It is unclear to me whether the OP includes $0$ in $\mathbf N$, which makes a difference with Anthony Quas' construction. In any case, the first question is essentially a duplicate of mathoverflow.net/questions/205843, where it is shown that the answer is 1 (no matter whether or not $0 \in \mathbf N$).
Jul
10
comment Who was/were the first to note that if $\sum_{x \in X} \frac{1}{x} < \infty$ then the natural density of $X$ is zero?
In addition, the full reference to the paper of Kronecker mentioned in the above comments is: L. Kronecker, Quelques remarques sur la détermination des valeurs moyennes, C. R. Math. Acad. Sci. Paris 103 (Nov., 1886), 980-987. The paper is available to download from the website of the Bibliotèque nationale de France (gallica.bnf.fr/ark:/12148/cb343481087/date.r=.langEN).
Jul
10
comment Who was/were the first to note that if $\sum_{x \in X} \frac{1}{x} < \infty$ then the natural density of $X$ is zero?
For the record, here is the full reference to the papers mentioned in the answer above: J. Krzyś, A theorem of Olivier and its generalizations (in Polish), Prace matem. 2 (1956), 159-164 and L. Moser, On the series $\sum 1/p$, Amer. Math. Monthly 65 (1958), 104-105. @Igor: G. Grekos noted there is a typo in the way the name of Krzyś is spelled in the post, and tried to edit, but I think he can't, since he is not a registered user.
Jul
9
comment On the upper Banach density of the set of positive integers whose base-$b$ representation misses at least one prescribed digit
Yes, but this is precisely the kind of argument that I want to avoid (see my comment above).
Jul
9
comment On the upper Banach density of the set of positive integers whose base-$b$ representation misses at least one prescribed digit
I should probably mention that I haven't even tried to estimate the counting function, $\pi_X$, of $X$ (which is almost surely doable), as I'm interested in a kind of scenario where the understanding of the asymptotic behavior of $\pi_X$ is not likely to help.
Jul
9
comment Who was/were the first to note that if $\sum_{x \in X} \frac{1}{x} < \infty$ then the natural density of $X$ is zero?
Following your hint, I gave a look at Knopp's Theory and Application of Infinite Series (2nd English ed.): The result on the "weighted limit" in your post appears as Theorem 3 in Section 82 (p. 129) of the book, and in a footnote on the same page Knopp provides a reference: L. Kronecker, C. R. Math. Acad. Sci. Paris 103 (1886), p. 980 (no title is provided). This may be the first implicit reference to the result mentioned in the OP, but I am not quite sure/don't know whether the notion of natural density had already been introduced at that time. In any case, +1.
Jul
9
revised On the upper Banach density of the set of positive integers whose base-$b$ representation misses at least one prescribed digit
Added some information to make the OP more readable